top of page
Search
  • Writer's pictureAllan Shedlin

One Useful Weapon All Parents Should Have On Hand

By Scott Beller

Daddying blog Editor

A parent's most potent weapon against opioid overdose: Narcan, PHOTO by G-Jun Yam/The Associated Press

One of the leading causes of death in kids today is preventable by parents armed with a readily-accessible weapon. No, not THAT kind of weapon. I'm talking about Narcan.


I've written this post so that more parents and their kids – who may be terrified by often sensational media coverage about the dangers of fentanyl – will know that the life-saving drug Narcan (Naloxone) is their best defense against opioid drug overdose. And it's just as important to know that Narcan is completely safe and available for free to anyone who asks for it and knows where/how to obtain it. More on that below.


By now, the breadth and severity of America’s opioid crisis should be no secret to parents. It began back in the mid-1990s with the overprescribing, mismanagement, and abuse of the pain reliever OxyContin. And although some steps have been made recently to stem the easy flow of opioids into communities nationwide, the rise of the cheap, synthetic opioid fentanyl continues to present dire consequences for addicts as well as “recreational” users and unwitting users, alike. While the proliferation of a variety of opioids continues, none are cheaper, more potent, or more prevalent than fentanyl.

With recent drug-related emergencies in my kids’ and other nearby school districts, we decided to host an in-home Narcan training session this past weekend for us and a few other neighborhood families. My wife arranged the training with an Arlington County, VA, volunteer, Jim Dooley, aka “Jim the Narcan Trainer.” Rather than rehash all the details from Jim’s hour-long presentation, which was far more in-depth than kids likely will hear about Narcan and fentanyl during their in-school, substance abuse lessons, I wanted to highlight some of the vital takeaways:


What is Narcan and how does it work?

Narcan is a drug that completely neutralizes all effects of fentanyl and ANY other opioid by safely and quickly separating and blocking the drug from the body’s opioid receptors. Fentanyl binds to the brain’s opioid receptors to provide pain relief and sedation, just like other opioids. Too much of it shuts down the brain’s ability to regulate normal bodily functions, specifically your respiratory system. Again, Narcan is completely safe and easy to administer with a 1-dose nasal spray. Even if given to someone who is not suffering an actual opioid/fentanyl overdose, Narcan will do them no harm.


How can I get Narcan?

You can request Narcan from your local health department or a pharmacy. You do NOT need a prescription to get Narcan thanks to standing emergency orders issued nationwide to help battle the country’s opioid epidemic. To obtain from a local health department, you need to first register for and complete a Narcan training session, as we did. Jim told us he conducts sessions in-person and often virtually via Zoom or other online conferencing app.


Jim highly recommends keeping a supply of Narcan in-home and also carrying one of the small nasal spray bottles with you (in a backpack, pocketbook, or other special zip pouch of your choice) so it's easily accessible and available for emergency use. He assured us parents that it is OK for kids to keep with them at school – it’s not illegal for them to administer in an emergency or to carry Narcan without a prescription. It’s important to note that, as with other drugs, you should not leave Narcan in a car or anywhere that may be exposed to extreme temperatures, as that will render it ineffective.


How do I know if a person has overdosed on fentanyl (or another opioid)?

Someone dying of an opioid overdose may be sitting up or lying down and look as if they are asleep. If you suspect something is wrong, Trainer Jim recommends to check the person’s responsiveness. If calling their name or shaking them (“hey, are you ok?”) does not “wake them,” pinch their earlobe between the nails of your index finger and thumb – hard. If you still get no response, then immediately give them a dose of Narcan. Fentanyl cannot be absorbed through the skin, so you should not hesitate to help someone who may be experiencing an overdose.


How fast does Narcan take effect?

Once Narcan is administered to an unresponsive person who may have overdosed on an opioid, it will revive them in as quickly as 30 seconds. Narcan’s life-saving effects on someone who has been revived from opioid overdose, however, are not permanent. Narcan’s effects wear off after about an hour, so it’s critical that once the person has been revived, they must be taken immediately to the ER or they will need another dose of Narcan (if for some reason they refuse to or can’t go to a hospital). Additional doses of Narcan would be required every hour or so until the opioids have left the person’s system, which can take 12 hours or more.


Not intending to take fentanyl is no guarantee of safety.

A fatal dose of fentanyl can be as little as 2 milligrams, depending on a person’s size. It is cheap to produce and can be found in a variety of easily-produced counterfeit pills that look just like the real prescription drugs. Because of the inconsistent quality of these fakes, they may contain less than 2 mg or many times that deadly dose. Kids and adults who are non-addicts often overdose by taking the drug unknowingly – they may have asked a friend for an ibuprofen or other painkiller because they’ve run out, or been given what they think is a “recreational” drug like ecstasy or Percocet at a party, or taken their own prescription pill from a bottle that’s had the real drugs stolen and replaced with fake pills by someone who didn’t want them to notice any were missing.

As an important final note, Trainer Jim says, “The distribution of Narcan and the rules for training people to use it and who can use it vary tremendously from state to state.” If you are looking for more information and local resources in your part of the country, you can start here:



A nonprofit founded by the survivors of an overdose victim



This organization will mail free Narcan to at-risk people without insurance and without another way to get their hands on the medication



Please share these resources with other parents. Just a little knowledge and awareness could help save a kid's life.


 

Scott Beller is the proud, imperfect dad of two mighty girls, Morgan and Lauren, imperfect husband of rock-star mom, Elisabeth, Editor of the Daddying blog, and Director of Communications for DCG and D3F. He's a seasoned writer and PR agency veteran with more than 30 years of experience helping organizations of all sizes reach audiences and tell their stories. Prior to launching his own creative communications consultancy in 2003, he led PR teams with some of the world’s most respected agencies, including Fleishman-Hillard and The Weber Group. As a consultant, he’s helped launch two other parenting advocacy nonprofits with DCG founder Allan Shedlin. His first book, Beggars or Angels, was a ghostwritten memoir for the nonprofit Devotion to Children's founder Rosemary Tran Lauer. He was formerly known as "Imperfect Dad" and Head Writer for the Raising Nerd blog, which supported parents in inspiring the next generation of scientists, engineers, and creative problem solvers. He earned his BA in Communications from VA Tech.

Comments


bottom of page